Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 27, NWS Morristown, TN

September 17, 2009Hamilton County, Tennessee

NWS Morristown, TN issued this flash flood warning at Sep 17, 2009, 12:14 AM EDT for Hamilton County, Tennessee. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 17, 2009, 12:14 AM EDT (04:14 UTC)
Expired
Sep 17, 2009, 3:15 AM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

County Hamilton County, TN

The radar

The Northeast Alabama radar (KHTX), 75 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 17, 12:30 AM EDTFLASH FLOODChattanooga, TNNUMEROUS ROAD CLOSURES CITYWIDE. 4 FEET OF WATER REPORTED IN THE EAST RIDGE AREA
Sep 17, 1:00 AM EDTFLASH FLOODRed Bank, TNNORTH RIVER APPARTMENTS, AND SEVERAL HOMES HAD TO BE EVACUATED. REPORTED BY HAMILTON COUNTY DISPATCH.
Sep 17, 1:30 AM EDTFLASH FLOODChattanooga, TNBUSINESS AT 1904 E 23RD ST IN EAST RIDGE HAD WATER IN IT. OWNER SAID SEVERAL OTHER BUSINESSES AND RIDGE VIEW APTS HAD TO BE EVACUATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.2 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2009-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2009-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
794 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 170414
FFWMRX
TNC065-170715-
/O.NEW.KMRX.FF.W.0027.090917T0414Z-090917T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1214 AM EDT THU SEP 17 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HAMILTON COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF CHATTANOOGA...

* UNTIL 315 AM EDT

* AT 1208 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SIGNAL
  MOUNTAIN AND HARRISON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SHOWERS AND THUNDERSTORMS CONTINUING TO 
MOVE NORTH AT AROUND 5 MPH OVER THE CITY OF CHATTANOOGA. THE STORMS 
HAVE PRODUCED UP TO TWO INCHES OF RAIN DURING THE PAST HOUR...WITH 
AN ADDITIONAL INCH POSSIBLE OVER THE NEXT HOUR. RAINFALL OF THIS 
MAGNITUDE WILL LIKELY CAUSE FLOODING OF LOW LYING AND FLOOD PRONE 
AREAS. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3499 8535 3514 8535 3514 8513 3499 8513
      3499 8532

$$

MJB
1 follow-up statement
000 
WGUS74 KMRX 170515
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
115 AM EDT THU SEP 17 2009

TNC065-170715-
/O.CON.KMRX.FF.W.0027.000000T0000Z-090917T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HAMILTON TN-
115 AM EDT THU SEP 17 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 AM EDT FOR
HAMILTON COUNTY...

AT 110 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SHOWERS PRODUCING FLASH FLOODING OVER THE WARNED AREA. THE 
SHOWERS ARE MOVING NORTH AT AROUND 5 MPH OVER THE CITY OF 
CHATTANOOGA. THE SHOWERS HAVE PRODUCED 2 TO 3 INCHES OF RAIN DURING 
THE PAST TWO HOUR...WITH AN ADDITIONAL HALF INCH TO INCH POSSIBLE 
OVER THE NEXT HOUR. THE RAINFALL IS CAUSING FLOODING OF LOW LYING 
AND FLOOD PRONE AREAS.  ADDITIONALLY...THERE HAVE BEEN NUMEROUS 
ROADS CLOSED DUE TO FLOODING THROUGHOUT THE AREA

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SIGNAL
MOUNTAIN...HARRISON AND CHATTANOOGA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE VERY CAREFUL AT NIGHT WHEN IT BECOMES DIFFICULT TO SEE FLOODING. 
RUNOFF FROM HEAVY RAIN WILL CAUSE FLOODING OF CREEKS AND STREAMS, 
URBAN AREAS, HIGHWAYS, STREETS, AND UNDERPASSES. LOW LYING PLACES 
THAT NORMALLY FLOOD COULD BECOME DEATH TRAPS. IF YOU COME TO A 
FLOODED OR CLOSED ROAD...TURN AROUND DONT DROWN THIS IS A LIFE 
THREATENING SITUATION.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3499 8535 3514 8535 3514 8513 3499 8513
      3499 8532

$$

MJB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 9:10 PM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Sep 16, 9:10 PM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
910 PM EDT WED SEP 16 2009

.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS AN AREA OF LOW PRESSURE CENTERED OVER
THE ARKLATEX REGION...WITH A WARM FRONT EXTENDING EAST OF IT
GENERALLY ALONG THE SOUTHERN TN BORDER. DEWPOINTS REMAIN FAIRLY HIGH
OVER THE SOUTHERN HALF OF THE FORECAST AREA...WITH LOWER 70S
OCCURRING ACROSS SOUTHEAST TN AND UPPER 60S ACROSS CENTRAL EAST TN.
THIS VERY MOIST AIR MASS HAS SUPPORTED THE DEVELOPMENT OF SOME HEAVY
RAINFALL WITH SOME OF THE SLOW-MOVING CONVECTION THIS EVENING. THIS
PATTERN WILL REMAIN STAGNANT TONIGHT (AND FOR THE NEXT SEVERAL
DAYS)...WITH OCCASIONAL SHOWERS CONTINUING THROUGH THE OVERNIGHT
HOURS.

OVERALL...CURRENT FORECAST APPEARS TO BE ON TRACK...BUT WILL PLAN TO
UPDATE THIS EVENING TO RAISE MINS A LITTLE DUE TO THE HIGH DEWPOINTS
IN PLACE ACROSS THE FORECAST AREA. THINK THAT MINS TOMORROW MORNING
SHOULD BE FAIRLY SIMILAR TO THE MINS OBSERVED THIS MORNING.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   71  78  65  83  67 / 100  80  60  60  60
KNOXVILLE AIRPORT, TN     69  77  64  80  65 /  90  80  50  60  50
OAK RIDGE, TN             70  77  64  81  65 /  80  80  40  60  50
TRI CITIES AIRPORT, TN    65  76  60  78  60 /  70  80  40  50  30
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG
Hazardous weather outlook, Sep 16, 5:22 AM EDT, 18 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
522 AM EDT WED SEP 16 2009

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-171000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
522 AM EDT WED SEP 16 2009 /422 AM CDT WED SEP 16 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 11:33 PM EDTAreal Flood AdvisoryMRXHamilton117 min
Sep 17, 3:20 AM EDTAreal Flood WarningMRXHamilton3 hr
Sep 17, 6:41 PM EDTAreal Flood AdvisoryMRXLoudon, McMinn, Meigs, Monroe109 min
Sep 17, 7:05 PM EDTFlash Flood WarningMRXLoudon, McMinn, Monroe3 hr

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.